Alert archive / Montana / Red Flag Warnings in 2018
Red Flag Warning 5, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Aug 1, 2018, 5:03 AM MDT for 4 counties in Montana. It took effect at Aug 1, 2018, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2018, 5:03 AM MDT (11:03 UTC)
- In effect from
- Aug 1, 2018, 12:00 PM MDT
- Expired
- Aug 1, 2018, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Great Falls, MT
Counties Glacier County, MT, Liberty County, MT, Pondera County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 128 km from the middle of the area, began a volume at 11:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 11.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 184 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 2380 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
216 WWUS85 KTFX 011103 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 503 AM MDT Wed Aug 1 2018 MTZ112-020300- /O.UPG.KTFX.FW.A.0004.180801T1800Z-180802T0300Z/ /O.NEW.KTFX.FW.W.0005.180801T1800Z-180802T0300Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- 503 AM MDT Wed Aug 1 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR LOW RELATIVE HUMIDITY AND STRONG GUSTY WINDS FOR WESTERN PORTIONS OF FIRE WEATHER ZONE 112... The National Weather Service in Great Falls has issued a Red Flag Warning for low relative humidity, which is in effect from noon today to 9 PM MDT this evening. This Warning replaces the Fire Weather Watch that was previously in effect. * AFFECTED AREA...In Montana, Fire Weather Zone 112, primarily for Glacier and western Pondera Counties. * TIMING...Winds will increase this afternoon as the relative humidity falls below 20 percent. * WINDS...Southwest 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 14 percent. * TEMPERATURES...In the upper 80s to lower 90s. * IMPACTS...Rapid growth of new fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
3 follow-up statements
495 WWUS85 KTFX 011703 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 1103 AM MDT Wed Aug 1 2018 MTZ112-020815- /O.NEW.KTFX.FW.W.0006.180802T1600Z-180804T0600Z/ /O.CON.KTFX.FW.W.0005.180801T1800Z-180802T0300Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- 1103 AM MDT Wed Aug 1 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR LOW RELATIVE HUMIDITY AND STRONG GUSTY WINDS FOR WESTERN PORTIONS OF FIRE WEATHER ZONE 112... ...RED FLAG WARNING IN EFFECT FROM 10 AM THURSDAY TO MIDNIGHT MDT FRIDAY NIGHT FOR STRONG GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 112... The National Weather Service in Great Falls has issued a Red Flag Warning for strong gusty winds and low relative humidity, which is in effect from 10 AM Thursday to midnight MDT Friday night. * AFFECTED AREA...In Montana, Fire Weather Zone 112 Eastern Glacier/Toole/Central/Eastern Pondera/Liberty. * TIMING...Winds will increase this afternoon as the relative humidity falls below 20 percent. * WINDS...West 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 12 percent. * TEMPERATURES...In the lower 70s. * IMPACTS...Rapid growth of new or existing fires. $$ MTZ113>118-020815- /O.NEW.KTFX.FW.W.0006.180802T1600Z-180804T0600Z/ Hill and Blaine Counties- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Lincoln Ranger District of the Helena National Forest- Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 1103 AM MDT Wed Aug 1 2018 ...RED FLAG WARNING IN EFFECT FROM 10 AM THURSDAY TO MIDNIGHT MDT FRIDAY NIGHT FOR STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 113, 114, 115, 116, 117 AND 118... The National Weather Service in Great Falls has issued a Red Flag Warning for strong gusty winds and low relative humidity, which is in effect from 10 AM Thursday to midnight MDT Friday night. * AFFECTED AREA...In Montana, Fire Weather Zones 113 Hill and Blaine Counties, 114 Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front, 115 Chouteau and Fergus Counties, 116 Lincoln Ranger District of the Helena National Forest, 117 Central and Eastern Lewis and Clark National Forest Areas and 118 Helena and Townsend Ranger Districts of the Helena National Forest. * TIMING...Thursday morning through Friday evening. * WINDS...West 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 8 percent. * TEMPERATURES...In the mid-80s to upper-90s. * IMPACTS...Rapid spread of new or existing fire starts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
009 WWUS85 KTFX 012010 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 210 PM MDT Wed Aug 1 2018 MTZ112-021200- /O.CON.KTFX.FW.W.0005.000000T0000Z-180802T0300Z/ /O.CON.KTFX.FW.W.0006.180802T1600Z-180804T0600Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- 210 PM MDT Wed Aug 1 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR LOW RELATIVE HUMIDITY AND STRONG GUSTY WINDS FOR WESTERN PORTIONS OF FIRE WEATHER ZONE 112... ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THURSDAY TO MIDNIGHT MDT FRIDAY NIGHT FOR LOW RELATIVE HUMIDITY AND STRONG GUSTY WINDS FOR FIRE WEATHER ZONE 112... * AFFECTED AREA...In Montana, Fire Weather Zone 112 Eastern Glacier/Toole/Central/Eastern Pondera/Liberty. * TIMING...Winds will increase each afternoon and evening through Friday as the relative humidity falls below 20 percent. * WINDS...West 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 12 percent. * TEMPERATURES...In the 80s to lower 90s. * IMPACTS...Rapid growth of new or existing fires. $$ MTZ113>118-021200- /O.CON.KTFX.FW.W.0006.180802T1600Z-180804T0600Z/ Hill and Blaine Counties- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Lincoln Ranger District of the Helena National Forest- Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 210 PM MDT Wed Aug 1 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THURSDAY TO MIDNIGHT MDT FRIDAY NIGHT FOR STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 113, 114, 115, 116, 117 AND 118... * AFFECTED AREA...In Montana, Fire Weather Zones 113 Hill and Blaine Counties, 114 Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front, 115 Chouteau and Fergus Counties, 116 Lincoln Ranger District of the Helena National Forest, 117 Central and Eastern Lewis and Clark National Forest Areas and 118 Helena and Townsend Ranger Districts of the Helena National Forest. * TIMING...Thursday morning through Friday evening. * WINDS...West 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 10 percent. * TEMPERATURES...In the 80s to upper 90s. * IMPACTS...Rapid spread of new or existing fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
318 WWUS85 KTFX 020252 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 852 PM MDT Wed Aug 1 2018 MTZ112-021800- /O.EXP.KTFX.FW.W.0005.000000T0000Z-180802T0300Z/ /O.CON.KTFX.FW.W.0006.180802T1600Z-180804T0600Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- 852 PM MDT Wed Aug 1 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THURSDAY TO MIDNIGHT MDT FRIDAY NIGHT FOR LOW RELATIVE HUMIDITY AND STRONG GUSTY WINDS FOR WESTERN PORTIONS OF FIRE WEATHER ZONE 112... ...RED FLAG WARNING FOR WEDNESDAY AUGUST 1ST WILL EXPIRE AT 9 PM MDT THIS EVENING FOR LOW RELATIVE HUMIDITY AND STRONG GUSTY WINDS FOR WESTERN PORTIONS OF FIRE WEATHER ZONE 112... * AFFECTED AREA...In Montana, Fire Weather Zone 112 Eastern Glacier/Toole/Central/Eastern Pondera/Liberty. * TIMING...Winds will increase each afternoon and evening through Friday as the relative humidity falls below 15 percent. * WINDS...West 15 to 25 mph with gusts up to 35 mph. Wind gusts over and along the Rocky Mountain Front approaching 50 mph are possible. * RELATIVE HUMIDITY...As low as 9 percent. * TEMPERATURES...In the 80s to lower 90s. * IMPACTS...Rapid growth of new or existing fires. $$ MTZ113>118-021800- /O.CON.KTFX.FW.W.0006.180802T1600Z-180804T0600Z/ Hill and Blaine Counties- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Lincoln Ranger District of the Helena National Forest- Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 852 PM MDT Wed Aug 1 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THURSDAY TO MIDNIGHT MDT FRIDAY NIGHT FOR STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 113, 114, 115, 116, 117 AND 118... * AFFECTED AREA...In Montana, Fire Weather Zones 113 Hill and Blaine Counties, 114 Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front, 115 Chouteau and Fergus Counties, 116 Lincoln Ranger District of the Helena National Forest, 117 Central and Eastern Lewis and Clark National Forest Areas and 118 Helena and Townsend Ranger Districts of the Helena National Forest. * TIMING...Thursday morning through Friday evening. * WINDS...West 10 to 20 mph with gusts up to 35 mph. West 15 to 25 mph with gusts up to 35 mph. Wind gusts over and along the Rocky Mountain Front approaching 50 mph are possible. * RELATIVE HUMIDITY...As low as 10 percent. * TEMPERATURES...In the upper 80s to upper 90s. * IMPACTS...Rapid spread of new or existing fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && Moldan $$ http://www.weather.gov/greatfalls
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 1, 4:57 AM MDT, 6 minutes earlier.
Area forecast discussion, Aug 1, 4:57 AM MDT, 6 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 457 AM MDT Wed Aug 1 2018 .SYNOPSIS... Hot temperatures today under a high pressure ridge may cause scattered thunderstorms this afternoon and evening over the mountain areas of southwest and central Montana. Some of the stronger storms may produce gusty winds, brief heavy rain, and small hail. A disturbance with a Pacific cold front will likely cause gusty west winds to spread over the plains on Thursday, with a few thunderstorms possible over southwest Montana. Gusty winds and warm temperatures will likely persist into Friday. && .DISCUSSION... Today through Thursday Night...The strong high pressure ridge over much of the western United States will cause temperatures to be about 10 degrees warmer than normal across the forecast area today. Monsoonal and Pacific moisture will continue the scattered cloudiness, as smoke from western wildfires move over the area as well. Scattered thunderstorms will also likely develop for this afternoon and evening over the mountain areas of southwest and central Montana, and some of those storms could produce wind gusts in excess of 40 mph. Gusty west winds with dry conditions along the northern Rocky Mountain Front will likely increase fire weather concerns there today as well (please see Fire Weather section for more details). A shortwave low pressure trough will then approach Montana on Thursday to increase winds aloft, which may help spread gusty winds over more of the plains and increase fire weather concerns yet again. However, this shift to a more westerly flow aloft will focus additional afternoon/evening thunderstorms more so over southwest Montana on Thursday. Temperatures on Thursday will likely cool a few degrees over those on Wednesday, but most lower elevations will still reach 90 degrees. Coulston Friday through Sunday...Model guidance is now in general agreement that multiple shortwave disturbances will traverse our region generally from west to east this Friday through the weekend. Enhanced flow aloft accompanying this pattern and diurnal mixing of the boundary layer will promote breezy southwesterly to westerly surface winds on Friday, which may contribute to critical fire weather conditions. Isolated showers and thunderstorms remain possible through this weekend, especially over and near higher terrain. Near-normal highs on Friday will be followed by slightly below-normal readings for the weekend, while lows remain near-normal through the period. Monday through next Wednesday...High pressure aloft builds from the west, allowing low and high temperatures to trend near or slightly above-normal. Simultaneously, this stabilizing ridge will promote drier weather for our region. - Jaszka && .AVIATION... Updated 0502Z. VFR, westerly flow aloft, and scattered to broken upper-level cloud cover persist next 24-hours as high pressure ridging resides over the area. Weak disturbances embedded within this flow aloft will ripple through the ridge and be accompanied by isolated showers and thunderstorms, especially between 18Z/Wed and 06Z/Thurs and mainly south of a KGTF to KLWT line. The probability of this activity affecting any one terminal remains very low except for KHVR, where a few showers are possible before daybreak Wed. Wildfire smoke originating to our west will continue to impact the region, which will lead to reduced VSBY and potentially some mountain obscuration. Light surface winds are expected over most of the area, but periods of breezy winds are expected at KEKS and KCTB. - Moldan/Jaszka && .FIRE WEATHER... A high pressure ridge will help warm the area up to 10 degrees above normal and cause relative humidity to fall into the 10 to 20 percent range over the plains. Winds along the Rocky Mountain Front will also become breezy today with gusts possibly up to 30 mph at times. Have therefore made the Watch for fire weather zone 112 (northern Rocky Mountain Front and adjacent plains) a Red Flag Warning from noon today through 9 pm this evening. Winds will decrease overnight as humidity recovers, but similar conditions are possible there again on Thursday. A dry Pacific cold front will then move through the area Thursday night, which will likely spread gusty west winds over much of the plains of north central Montana on Friday. The low relative humidity will be slow to recover as well, so fire weather concerns will continue into Friday as well, potentially for a larger area. We will monitor the situation for possible further fire weather highlights. NWS Missoula also has a Red Flag Warning in effect from noon through 9 pm fore fire weather zones 110 and 111, including portions of Jefferson, Madison, and Beaverhead Counties, for a scattered mix of wet and dry thunderstorms that could produce strong gusty winds and dry lightning. Coulston && .PRELIMINARY POINT TEMPS/POPS... GTF 95 59 94 55 / 10 10 0 0 CTB 92 54 88 52 / 0 10 0 0 HLN 92 59 91 56 / 20 20 10 10 BZN 90 53 89 51 / 30 40 20 10 WEY 79 40 80 40 / 50 40 30 20 DLN 87 52 87 49 / 30 30 20 10 HVR 94 58 95 57 / 0 10 0 0 LWT 88 57 88 55 / 10 20 10 20 && .TFX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon today to 9 PM MDT this evening Eastern Glacier/Toole/Central/Eastern Pondera/Liberty. Red Flag Warning from noon today to 9 PM MDT this evening Deerlodge/Western Beaverhead National Forest...Eastern Beaverhead National Forest. && http://www.weather.gov/greatfalls
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 11:03 AM MDT | Red Flag Warning | TFX | Blaine, Broadwater, Cascade, Chouteau, Fergus, Gallatin and 12 more | 59 hr |
Nearby
Red Flag Warnings in Montana, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.